Texas, 2004Tornado and Flash Flooding in Texas, May 13, 2004
May 13, 2004 · NWS HGX · 28 events in 13 counties and zones
10 flash flood, 7 funnel cloud, 6 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 13, 2:24 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 13, 2:24 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 AM CDT THU MAY 13 2004
.DISCUSSION...
S/W COMING IN FROM THE WEST STARTING TO SPARK SOME SHOWERS OVER THE
HILL COUNTRY THIS MORNING. AS THIS FEATURE MOVES INTO THE EXTREMELY
SATURATED AIRMASS OVER SETX THE NEXT FEW HOURS...WE SHOULD ALSO SEE
A MARKED INCREASE IN CONVECTION WITH TIME GIVEN THE MUCH WEAKER CAP
PER 0Z LCH SOUNDING. WILL LIKELY GO LIKELY POPS AND ADD THE MENTION
OF HEAVY RAIN TODAY. PARTS OF THE CWA HAVE ALREADY SEEN QUITE A BIT
OF RAIN THE LAST FEW DAYS SO THE RUN OFF SHOULD BE QUICK. LOOKING A-
HEAD...THE TIMING OF THE S/WS REMAIN THE MAIN FORECAST PROBLEM WITH
THE MODELS FOR THE WEEKEND. WILL BE LEANING A BIT MORE WITH THE GFS
AS IT SEEMS TO HAVE INITIALIZED THE BEST THIS RUN (WITH THE ONGOING
FEATURES). GIVEN THAT...WE ARE BEING PINGED AGAIN FRIDAY AS ANOTHER
WELL DEFINED S/W MOVES ACROSS THE AREA. THE GREAT WET LOOKS TO CON-
TINUE THRU THE WEEKEND AS AN ELONGATED SHEAR AXIS LINGERS ALONG THE
COAST AND A WEAK SFC FRONTAL BOUNDARY INTERACTS WITH THE PERSISTENT
DEEP MOISTURE OVER THE REGION. EXTENDED GUIDANCE STILL INDICATING A
SLOW DRYING TREND BY THE MIDDLE OF NEXT WEEK.
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC BAYS AND 0-60 NM WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 71 83 66 82 / 70 40 60 40 50
HOUSTON (IAH) 84 72 83 67 82 / 70 40 60 40 50
GALVESTON(GLS) 81 73 81 70 80 / 70 40 60 40 50
&&
Hazardous weather outlook, May 12, 6:15 AM CST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 AM CDT WED MAY 12 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
715 AM CDT WED MAY 12 2004
.DAY ONE...TODAY.
STRONG SOUTHERLY WINDS OVERNIGHT HAVE HELPED TO INCREASE LOW LEVEL
MOISTURE ACROSS SOUTHEAST TEXAS ONCE AGAIN. FAVORABLE WINDS ALOFT...
THE POSSIBILITY OF MORE DISTURBANCES MOVING IN FROM THE WEST IN
ADDITION TO DAYTIME HEATING AND THE SEABREEZE WILL PROBABLY LEAD TO
THE DEVELOPMENT THE SCATTERED SLOW MOVING THUNDERSTORMS THIS
AFTERNOON. BRIEF HEAVY RAINFALL AND STRONG WINDS MAY ALSO ACCOMPANY
THESE STORMS.
SOME LOCATIONS IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS
OF RAIN THESE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON...
MATAGORDA AND WHARTON COUNTIES HAVE BEEN THE HARDEST HIT AND ANY
SIGNIFICANT RAINFALL TODAY WILL RUN OFF QUICKLY. THIS MAY CAUSE
ADDITIONAL RISES ON AREA CREEKS AND RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD
AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST. THE
ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL BECOME MORE UNSTABLE WITH
VERY RICH MOISTURE FEEDING INTO THE AREA FROM THE GULF. A SLOW MOVING
UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL
CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY
THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE GROUND
ACROSS SOUTHEAST TEXAS WILL LIKELY BECOME SATURATED WITH THESE RAINS
AND MAY LEAD TO EXTENSIVE RUNOFF. A RIVER FLOOD WATCH MAY BE ISSUED
WEDNESDAY AND FLOOD WATCHES MAY BE ISSUED AS WELL AS DETAILS IN THE
TIMING OF THE INDIVIDUALS BOUTS OF RAINFALL BECOME MORE CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND.
Event by event
10 flash flood, 7 funnel cloud, 6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Polk
- When
- May 13, 5:04 AM CST
- Where
- Polk County, Livingston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $135,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.700, -94.933
Numerous trees down between Hwy 146 and Hwy 190 and in the Indian Hills Subdivision near Lake Livingston where one tree fell on a home.
Hail, Grimes
- When
- May 13, 5:07 AM CST
- Where
- Grimes County, 4 mi ENE of Roans Prairie
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.600, -95.883
Hail, Burleson
- When
- May 13, 5:19 AM CST
- Where
- Burleson County, Deanville
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.433, -96.750
Hail, Burleson
- When
- May 13, 5:45 AM CST
- Where
- Burleson County, Caldwell
- Measured
- 2.75 in hail
- Property damage
- $95,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.533, -96.683
Baseball size hail in Caldwell.
Tornado, Brazos
- When
- May 13, 5:45 AM CST to 5:52 AM CST
- Where
- Brazos County, Bryan
- Rating
- F1
- Path length
- 3 mi
- Path width
- 50 yd
- Property damage
- $515,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.667, -96.367
F1 tornado took the roof off of a home, overturned trailers and downed numerous trees in northern Bryan along Hwy 21. Trees and telephone poles were downed from in and around Neal Elementary School to in and around Bonham Elementary School near South Texas Avenue. Two homes were reportedly destroyed. Several downtown Bryan buildings including the Palace Theater, Howell Building and the Charles and Bryan Hotels were also damaged.
Flash Flood, Brazos
- When
- May 13, 6:30 AM CST to 6:00 PM CST
- Where
- Brazos County, Bryan
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Flooding in and around Bryan.
Flash Flood, Burleson
- When
- May 13, 6:30 AM CST to 6:00 PM CST
- Where
- Burleson County, Countywide
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Widespread street flooding throughout the county. Cedar and Davidson Creeks out of banks with surrounding roads under water near Caldwell.
Funnel Cloud, Brazos
- When
- May 13, 8:10 AM CST
- Where
- Brazos County, 10 mi WNW of Kurten
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Thunderstorm Wind, Madison
- When
- May 13, 8:30 AM CST
- Where
- Madison County, North Zulch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.917, -96.100
Three trees down on Bundic Road.
Flash Flood, Madison
- When
- May 13, 9:00 AM CST to 6:00 PM CST
- Where
- Madison County, Countywide
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Flooding reported and many roads under water and impassable.
Thunderstorm Wind, Madison
- When
- May 13, 9:20 AM CST
- Where
- Madison County, Midway
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.033, -95.767
Tree down on Malone Road.
Hail, Brazos
- When
- May 13, 10:10 AM CST
- Where
- Brazos County, College Station
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.600, -96.333
Thunderstorm Wind, San Jacinto
- When
- May 13, 10:42 AM CST
- Where
- San Jacinto County, Oakhurst
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.733, -95.333
Very large tree downed on a home.
Thunderstorm Wind, San Jacinto
- When
- May 13, 10:42 AM CST
- Where
- San Jacinto County, Coldspring
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.600, -95.150
Trees downed from Coldspring to Evergreen around the Sam Houston National Forest.
Funnel Cloud, Montgomery
- When
- May 13, 10:50 AM CST
- Where
- Montgomery County, 1 mi S of Conroe
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Funnel cloud at I-45 and Loop 336.
Flash Flood, Grimes
- When
- May 13, 11:00 AM CST to 6:00 PM CST
- Where
- Grimes County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Flash Flood, San Jacinto
- When
- May 13, 11:00 AM CST to 6:00 PM CST
- Where
- San Jacinto County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Flash Flood, Polk
- When
- May 13, 11:15 AM CST to 6:00 PM CST
- Where
- Polk County, 1 mi WSW of Corrigan
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
Thunderstorm Wind, Liberty
- When
- May 13, 12:05 PM CST
- Where
- Liberty County, Kenefick
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $65,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.100, -94.833
Flash Flood, Trinity
- When
- May 13, 12:10 PM CST to 6:00 PM CST
- Where
- Trinity County, Countywide
- Property damage
- $65,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.089, -95.135 (the zone’s center; the record gives no point)
Flooding countywide. Numerous roads closed. FM 1280 in Friday and portions of FM 2781 at Holly Road washed out. FM 358 in Pennington closed.
Flash Flood, Harris
- When
- May 13, 12:45 PM CST to 2:15 PM CST
- Where
- Harris County, Kingwood
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Street flooding in and around Kingwood.
Flash Flood, Walker
- When
- May 13, 1:20 PM CST to 6:00 PM CST
- Where
- Walker County, Huntsville
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
Numerous roads in and around the Huntsville area flooded and impassable.
Funnel Cloud, Montgomery
- When
- May 13, 4:30 PM CST
- Where
- Montgomery County, The Woodlands
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Funnel cloud at Research Forest.
Funnel Cloud, Montgomery
- When
- May 13, 4:30 PM CST
- Where
- Montgomery County, 2 mi SW of Montgomery
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Funnel cloud between Montgomery and The Woodlands.
Funnel Cloud, Montgomery
- When
- May 13, 4:30 PM CST
- Where
- Montgomery County, 1 mi N of Montgomery
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Funnel cloud just west of Lake Conroe.
Funnel Cloud, Wharton
- When
- May 13, 4:55 PM CST
- Where
- Wharton County, 12 mi NNW of Egypt
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Funnel cloud on Hwy 90A between Eagle Lake and Lissie.
Funnel Cloud, Harris
- When
- May 13, 5:00 PM CST
- Where
- Harris County, Pasadena
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Funnel cloud at Beltway 8 and Hwy 225.
Flash Flood, Matagorda
- When
- May 13, 7:35 PM CST to 8:15 PM CST
- Where
- Matagorda County, Markham
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
Lake View, Blue Jay and Oak Drive roads under water off of FM 1468.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
- Lightning Strike in Pennsylvania, May 13, 2004$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403462, 5403463, 5403464, 5403465, 5403587, 5403466, 5403467, 5403468, 5403524, 5403526, 5403525, 5403528, 5403533, 5403534, 5403535, 5403529, 5403531, 5403530, 5403542, 5403527, 5403543, 5403532, 5403536, 5403537, 5403538, 5403539, 5403540, 5403541.